Digoxin, hypercalcaemia, and cardiac conduction

Adrian Vella, Thomas C. Gerber, David L. Hayes, Guy S. Reeder

Research output: Contribution to journalArticlepeer-review

15 Scopus citations

Abstract

The cardiac effects of hypercalcaemia are usually manifest as a shortening of the QT-interval. Hypercalcaemia is infrequently associated with a clinically manifest arrhythmia. However, concomitant therapy with digoxin or underlying cardiac disease can potentiate the arrhythmogenic effects of hypercalcaemia, leading to a symptomatic rhythm disorder. We describe a symptomatic arrhythmia, which developed in a patient with hypercalcaemia secondary to squamous cell carcinoma of the bronchus. The patient was on digoxin therapy at the time. The arrhythmia did not recur after discontinuation of digoxin therapy and correction of the hypercalcaemia. Because of its effect on cardiac conduction, hypercalcaemia should be considered in the evaluation of any patient with an unexplained bradyarrhythmia. Conversely, patients with hypercalcaemia should discontinue digoxin therapy and be evaluated for the presence of rhythm disorders while receiving appropriate treatment for hypercalcaemia.

Original languageEnglish (US)
Pages (from-to)554-556
Number of pages3
JournalPostgraduate Medical Journal
Volume75
Issue number887
DOIs
StatePublished - Sep 1999

Keywords

  • Arrhythmia
  • Bradycardia
  • Cardiac conduction
  • Hypercalcaemia

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Digoxin, hypercalcaemia, and cardiac conduction'. Together they form a unique fingerprint.

Cite this